Volume 6, issue 1 (2002)

Download this article
For printing
Recent Issues

Volume 26
Issue 4, 1435–1905
Issue 3, 937–1434
Issue 2, 477–936
Issue 1, 1–476

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Deformation and rigidity of simplicial group actions on trees

Max Forester

Geometry & Topology 6 (2002) 219–267

arXiv: math.GR/0107008


We study a notion of deformation for simplicial trees with group actions (G–trees). Here G is a fixed, arbitrary group. Two G–trees are related by a deformation if there is a finite sequence of collapse and expansion moves joining them. We show that this relation on the set of G–trees has several characterizations, in terms of dynamics, coarse geometry, and length functions. Next we study the deformation space of a fixed G–tree X. We show that if X is “strongly slide-free” then it is the unique reduced tree in its deformation space. These methods allow us to extend the rigidity theorem of Bass and Lubotzky to trees that are not locally finite. This yields a unique factorization theorem for certain graphs of groups. We apply the theory to generalized Baumslag–Solitar groups and show that many have canonical decompositions. We also prove a quasi-isometric rigidity theorem for strongly slide-free G–trees.

$G$–tree, graph of groups, folding, Baumslag–Solitar group, quasi-isometry
Mathematical Subject Classification 2000
Primary: 20E08
Secondary: 57M07, 20F65
Forward citations
Received: 21 June 2001
Revised: 21 March 2002
Accepted: 3 May 2002
Published: 3 May 2002
Proposed: Walter Neumann
Seconded: Cameron Gordon, Wolfgang Metzler
Max Forester
Mathematics Institute
University of Warwick
United Kingdom